Hail, Saline
- When
- May 17, 12:27 PM CST
- Where
- Saline County, Wilber
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.480, -96.950
Daytime instability caused by warm surface temperatures and and cold temperatures near an upper level low pressure system helped create small thunderstorms during the afternoon. Some of these thunderstorms produced marginally large hail and a brief tornado over eastern Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Daytime instability caused by warm surface temperatures and and cold temperatures near an upper level low pressure system helped create small thunderstorms during the afternoon. Some of these thunderstorms produced marginally large hail and a brief tornado over eastern Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 17, 11:35 AM CST, 52 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 1235 PM CDT Wed May 17 2017 .SHORT TERM...(Today through Saturday) Issued at 324 AM CDT Wed May 17 2017 Forecast concerns during the short term will be timing and location of showers and thunderstorms today and potential for severe storms/additional rain amounts and more showers and thunderstorms Thursday night into Friday. Ongoing showers and thunderstorms early this morning should lift north toward the SD border with a break as The closed low pressure system over southeast CO/northeast NM/OK Panhandle tracks into the region. Additional showers and thunderstorms are expected to develop along with a chance for severe storms and additional locally heavy rains. The latest surface map has a front in eastern Nebraska to western Kansas and surface low pressure moves northeast along the front into eastern Nebraska this afternoon. The belt of stronger winds aloft extends from OK northward into eastern Neb. 50-70m ht falls were noted ahead of the h5 trough over CO. The shortrange models all deepen this compact h5 low over southeast Neb/northern KS at 18Z...lifting it northward toward SUX by 00Z. The ribbon of 1 to 1.5 inches pwat is in place this morning remains high around 1 to 1.25 inches through 00Z then begins decreasing. Forecast sounding show modest instability of 1000-2000j/kg mainly through 21Z and bulk shear of 20 to 45kts. The pattern for low topped supercells is more favorable to the east of our forecast area...however our wind pattern and modest instability do point toward at least a marginal to slight risk of strong to severe storms later this morning through mid afternoon...with an enhanced risk over Iowa. Due to the track of the closed low...all modes of severe weather will be possible...although it should be more isolated than Tuesday. Northeast Nebraska is in the slight risk for excessive rainfall...where some 1 to 1.5 inch rains may fall especially through 21Z. Tonight the h5 low will be exiting the area. Later tonight and most of Thursday should be dry. The next storm system is already moving in for Thursday and and lasts into the weekend. Instability is more limited...however there is strong upper level jet support, mid-level frontogenesis and mid level omega to support widespread/locally heavy rains into Saturday. .LONG TERM...(Saturday night through Tuesday) Issued at 324 AM CDT Wed May 17 2017 Dry weather is forecast for Sunday however a shortwave in the northwest flow brings wet weather into forecast for the rest of the extended. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1233 PM CDT Wed May 17 2017 A deep-layer cyclone will track across the area this afternoon into evening supporting the development of numerous thunderstorms, some of which will be severe. Ongoing strong storms near KOFK should continue north over the next hour with strong to severe storms affecting KLNK and KOMA in the 18-22z time frame. By this evening, convection should rapidly move to the northeast of the area with winds shifting to the northwest. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Zapotocny LONG TERM...Zapotocny AVIATION...Mead
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1136 AM CDT Wed May 17 2017 IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-044-045-051>053- 066>068-078-088>093-180645- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Thurston-Cuming-Burt-Dodge-Washington-Saunders-Douglas-Sarpy- Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee- Richardson- 1136 AM CDT Wed May 17 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms will develop over southeast Nebraska early this afternoon and spread across east-central Nebraska and southwest Iowa through the remainder of the afternoon into early evening. The strongest storms will be capable of large hail, locally damaging winds and a few tornadoes, especially across southwest Iowa where the environment will be most favorable. Locally heavy rain could fall in northeast Nebraska where storms will reside longer. By tonight...the bulk of the precipitation will have shifted out of the area. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The chance of thunderstorms will return Thursday night through Saturday morning. Additional thunderstorms are possible Monday into Tuesday. .SPOTTER INFORMATION STATEMENT... Storm spotters will likely be needed for parts of eastern Nebraska into southwest Iowa today. NEZ011-012-016>018-030>032-042-043-050-065-180645- Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Platte- Colfax-Butler-Seward- 1136 AM CDT Wed May 17 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT Showers and thunderstorms will continue on and off today. Isolated storms could be strong to severe this afternoon with large hail or damaging winds. Locally heavy rain could fall where storms will reside longer. By tonight...the bulk of the precipitation will have shifted out of the area. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The chance of thunderstorms will return Thursday night through Saturday morning. Additional thunderstorms are possible Monday into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters will probably not be needed today or tonight.
Special Weather Statement National Weather Service Omaha/Valley Nebraska 1248 PM CDT WED MAY 17 2017 NEZ065-066-078-088-089-171830- Jefferson NE-Seward NE-Gage NE-Lancaster NE-Saline NE- 1248 PM CDT WED MAY 17 2017 ...Significant Weather Advisory for SOUTHWESTERN LANCASTER...SOUTHERN SEWARD...JEFFERSON...SALINE AND WEST CENTRAL GAGE COUNTIES UNTIL 130 PM CDT... At 1248 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles east of Gilead, or 25 miles northwest of Washington, moving northeast at 40 mph. Dime size hail will be possible with this storm. Locations impacted include... Crete, Fairbury, Milford, Wilber, Friend, Dorchester, De Witt, Plymouth, Beaver Crossing, Diller, Western, Pleasant Dale, Daykin, Goehner, Cordova, Endicott, Jansen, Tobias, Swanton and Reynolds. This includes the following highways... Highway 136 in Nebraska between mile markers 141 and 166. Interstate 80 IN Nebraska between mile markers 366 and 388. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A tornado watch remains in effect until 700 PM CDT for southeastern Nebraska. LAT...LON 4001 9737 4088 9737 4082 9691 4000 9691 TIME...MOT...LOC 1748Z 218DEG 37KT 4014 9731 KERN
Special Weather Statement National Weather Service Omaha/Valley Nebraska 1250 PM CDT WED MAY 17 2017 NEZ033-043-044-171815- Colfax NE-Cuming NE-Dodge NE- 1250 PM CDT WED MAY 17 2017 ...Significant Weather Advisory for SOUTH CENTRAL CUMING... NORTHEASTERN COLFAX AND NORTHWESTERN DODGE COUNTIES UNTIL 115 PM CDT... At 1250 PM CDT, Doppler radar was tracking a strong thunderstorm near Dodge, or 29 miles northeast of Columbus, moving northeast at 20 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Dodge, Snyder and Dead Timber State Recreation Area. This includes Highway 275 IN Nebraska between mile markers 123 and 127. A tornado watch remains in effect until 700 PM CDT for northeastern and east central Nebraska. LAT...LON 4160 9688 4175 9697 4189 9683 4171 9664 TIME...MOT...LOC 1750Z 217DEG 17KT 4168 9689 MEAD
Special Weather Statement National Weather Service Omaha/Valley Nebraska 1256 PM CDT WED MAY 17 2017 NEZ043>045-050-051-171830- Saunders NE-Butler NE-Washington NE-Colfax NE-Dodge NE- 1256 PM CDT WED MAY 17 2017 ...Significant Weather Advisory for SOUTHEASTERN COLFAX...WESTERN WASHINGTON...SOUTHWESTERN DODGE...EAST CENTRAL BUTLER AND NORTHWESTERN SAUNDERS COUNTIES UNTIL 130 PM CDT... At 1256 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles west of Prague, or 24 miles southeast of Columbus, moving northeast at 35 mph. Dime size hail will be possible with this storm. Locations impacted include... Fremont, North Bend, Scribner, Cedar Bluffs, Nickerson, Prague, Morse Bluff, Bruno, Linwood, Abie, 7 Miles North Of North Bend, Fremont Lakes State Recreation Area, Camp Eagle and Camp Cedars. This includes the following highways... Highway 275 IN Nebraska near mile marker 132. Highway 30 IN Nebraska between mile markers 402 and 426. Highway 77 IN Nebraska between mile markers 117 and 120. Highway 92 IN Nebraska between mile markers 433 and 434. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A tornado watch remains in effect until 700 PM CDT for east central Nebraska. LAT...LON 4118 9688 4129 9706 4169 9671 4152 9643 TIME...MOT...LOC 1756Z 218DEG 37KT 4130 9691 KERN
Special Weather Statement National Weather Service Omaha/Valley Nebraska 100 PM CDT WED MAY 17 2017 NEZ068-089>092-171845- Otoe NE-Gage NE-Pawnee NE-Johnson NE-Nemaha NE- 100 PM CDT WED MAY 17 2017 ...Significant Weather Advisory for JOHNSON...WEST CENTRAL NEMAHA... SOUTHWESTERN OTOE...PAWNEE AND SOUTHEASTERN GAGE COUNTIES UNTIL 145 PM CDT... At 100 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles northwest of Summerfield, or 19 miles southeast of Beatrice, moving northeast at 40 mph. Dime size hail will be possible with this storm. Locations impacted include... Tecumseh, Sterling, Johnson, Barneston, Elk Creek, Burchard, Liberty, Steinauer, Lewiston, Virginia and Crab Orchard. This includes Highway 136 in Nebraska between mile markers 194 and 221. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A tornado watch remains in effect until 700 PM CDT for southeastern Nebraska. LAT...LON 4001 9663 4053 9637 4044 9596 4000 9625 TIME...MOT...LOC 1800Z 205DEG 36KT 4012 9644 KERN
Special Weather Statement National Weather Service Omaha/Valley Nebraska 103 PM CDT WED MAY 17 2017 NEZ066>068-089-171845- Cass NE-Otoe NE-Gage NE-Lancaster NE- 103 PM CDT WED MAY 17 2017 ...Significant Weather Advisory for EASTERN LANCASTER...NORTHWESTERN OTOE...NORTH CENTRAL GAGE AND SOUTHWESTERN CASS COUNTIES UNTIL 145 PM CDT... At 102 PM CDT, Doppler radar was tracking a strong thunderstorm near Cortland, or 14 miles north of Beatrice, moving northeast at 40 mph. Nickel size hail will be possible with this storm. Locations impacted include... Eastern Lincoln, Waverly, Hickman, Bennet, Elmwood, Firth, Greenwood, Palmyra, Cortland, Panama, Murdock, Eagle, Roca, Alvo, Stagecoach State Recreation Area and Wagon Train State Recreation Area. This includes the following highways... Highway 2 IN Nebraska between mile markers 466 and 478. Highway 77 IN Nebraska between mile markers 32 and 51. Interstate 80 IN Nebraska between mile markers 409 and 418. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A tornado watch remains in effect until 700 PM CDT for southeastern Nebraska. LAT...LON 4036 9661 4043 9683 4102 9653 4090 9621 TIME...MOT...LOC 1802Z 205DEG 36KT 4047 9668 KERN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
127 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM HAIL WILBER 40.48N 96.96W
05/17/2017 E0.75 INCH SALINE NE EMERGENCY MNGR
&&
SFORTINThe Omaha radar (KOAX), 106 km away, was scanning. The volume nearest the first event began at 18:29 UTC.
4 hail, 1 tornado. Local standard time, as filed.
A brief tornado formed from a mini-supercell thunderstorm just over the Cuming County line.The tornado touched down across from Old Highway 8 and damaged trees before heading north and causing minor damage to a farm home. A tractor shed was destroyed and large trees had their trunks snapped before the tornado lifted just north of the farmstead.
Dime to nickel size hail reported near Macy.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyThe tornado archive for Nebraska, 2017Warnings in Nebraska, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699568, 699540, 699566, 699519, 699571.